Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 76, NWS Nashville, TN

September 26, 2009Overton County, Putnam County, White County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 26, 2009, 7:09 AM CDT for Overton County, Putnam County, White County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2009, 7:09 AM CDT (12:09 UTC)
Expired
Sep 26, 2009, 10:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Overton County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 261209
FFWOHX
TNC133-141-185-261515-
/O.NEW.KOHX.FF.W.0076.090926T1209Z-090926T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
709 AM CDT SAT SEP 26 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  EASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF COOKEVILLE...
  NORTHERN WHITE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF SPARTA...

* UNTIL 1015 AM CDT

* AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALGOOD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3616 8523 3599 8526 3588 8545 3599 8562
      3606 8557 3608 8552 3625 8552 3625 8509
      3624 8510

$$

GIRODO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:39 AM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 26, 3:39 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
339 AM CDT SAT SEP 26 2009

.SHORT TERM (THRU MON)...
RADAR MOSAIC CONTINUES TO SHOW RW DEVELOPMENT NEAR A SAVANNAH-
NASHVILLE-GLASGOW KY LINE. CELLS ARE MOVING NE AROUND 30 MPH
W/TRAINING FM THE SOUTHWEST. THIS IS CAPTURED WELL IN THE LATEST
MODELS WITH STEADY QPF AXIS THROUGH 12Z. TWO INCHES OF RAINFALL
IS EXPECTED ALONG THE LINE WITH LOCALLY HIGHER AMOUNTS THROUGH
12Z. FFA ON TRACK.

LATEST MODELS SIMILAR W/UPR SYS ACCELERATING EAST TDAY. EXPECT A
GRADUAL SHIFT OF HIGH QPF EAST OF I-65 BY LATE MORNING. DETERIORATING
CONDITIONS EXPECTED FOR PLATEAU AS HEAVY RAINFALL SPREADS INTO THE
REGION THIS MORNING. BY AFTERNOON...DRIER AIR CUTS INTO W MID TN
AND WL LET FLASH FLOOD WATCH RUN TIL NOON FOR METRO NASHVILLE AND
SOUTHWEST MID TN.

CONCERNING AREAS EAST OF I-65...PARTICULARILY THE PLATEAU...HEAVIER
RAINFALL EXPECTED 15-21Z. TWO TO FOUR INCHES OF RAINFALL WITH LOCALLY
HIGHER AMOUNTS. FFA ON TRACK THROUGH 21Z. PCPN WL TAPER BY LATE
AFTERNOON IN THE PLATEAU.

SCT RW- ACR N MID TN THIS EVENING. MUCH BETTER WEATHER SUNDAY W/PLENTY
OF SUN. SECONDARY COLD FRONT PUSHES THROUGH LATE SUNDAY NIGHT WITH COLDER
TEMPS AND SCT RW PLATEAU.

.LONG TERM (TUE-FRI)...
CANADIAN HIGH PRES AND MUCH COLDER H8 AIR KEEP TEMPS BLW NORMAL
TUE-WED. SOME MODERATION THU-FRI W/LIGHT SOUTH FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      77  60  80  60 /  90  20   0  10
CLARKSVILLE    78  57  81  59 /  50  20   0  10
CROSSVILLE     72  58  74  57 / 100  40  10  10
COLUMBIA       78  60  81  61 /  90  20   0  10
LAWRENCEBURG   79  60  82  61 /  90  10   0  10
WAVERLY        79  58  81  60 /  60  20   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TNZ010-011-030>034-
063>066-077>080.

FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR TNZ008-009-027>029-
056>062-075-093>095.

&&

04
Hazardous weather outlook, Sep 26, 5:44 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
544 AM CDT SAT SEP 26 2009

TNZ010-011-030>034-063>066-077>080-271030-
CLAY-PICKETT-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-CANNON-DEKALB-
WHITE-CUMBERLAND-COFFEE-WARREN-GRUNDY-VAN BUREN-
544 AM CDT SAT SEP 26 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IN EFFECT TODAY. TWO TO FOUR INCHES OF RAINFALL
IS EXPECTED WITH LOCALLY HIGHER AMOUNTS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ008-009-027>029-056>062-075-093>095-271030-
SUMNER-MACON-DAVIDSON-WILSON-TROUSDALE-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
544 AM CDT SAT SEP 26 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IN EFFECT UNTIL NOON TODAY. TWO TO FOUR INCHES
OF RAINFALL IS EXPECTED WITH LOCALLY HIGHER AMOUNTS.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ005>007-022>026-271030-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-
544 AM CDT SAT SEP 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

04

In the hours before

Local storm report, Sep 26, 5:31 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
531 AM CDT SAT SEP 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      10 W LEBANON            36.21N 86.50W
09/26/2009                   WILSON             TN   LAW ENFORCEMENT

            FLASH FLOODING WITH WATER OVER OLD LEBANON DIRT ROAD AND
            NORTH M JULIET ROAD IN MT JULIET.

&&

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:09 AM CDTFlash Flood WarningOHXTrousdale, Wilson3 hr
Sep 26, 5:35 AM CDTFlash Flood WarningOHXClay, Jackson3 hr
Sep 26, 5:39 AM CDTFlash Flood WarningOHXSmith3 hr
Sep 26, 5:57 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Wilson3 hr
Sep 26, 7:49 AM CDTFlash Flood WarningOHXHickman, Lewis, Perry, Wayne3 hr
Sep 26, 9:27 AM CDTAreal Flood AdvisoryOHXBedford, Coffee, Giles, Lawrence, Lewis, Marshall and 3 more3 hr
Sep 26, 9:31 AM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Putnam, Van Buren, Warren, White3 hr
Sep 26, 11:54 AM CDTFlash Flood WarningOHXBedford, Cannon, Coffee, Grundy, Van Buren, Warren2 hr
Sep 26, 12:23 PM CDTRiver Flood WarningOHXBedford8 hr
Sep 26, 12:55 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Wilson3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.